Advertisement

QMC integration for lognormal-parametric, elliptic PDEs: local supports and product weights

  • Lukas Herrmann
  • Christoph Schwab
Article
  • 78 Downloads

Abstract

We analyze convergence rates of quasi-Monte Carlo (QMC) quadratures for countably-parametric solutions of linear, elliptic partial differential equations (PDE) in divergence form with log-Gaussian diffusion coefficient, based on the error bounds in Nichols and Kuo (J Complex 30(4):444–468, 2014.  https://doi.org/10.1016/j.jco.2014.02.004). We prove, for representations of the Gaussian random field PDE input with locally supported basis functions, and for continuous, piecewise polynomial finite element discretizations in the physical domain novel QMC error bounds in weighted spaces with product weights that exploit localization of supports of the basis elements representing the input Gaussian random field. In this case, the cost of the fast component-by-component algorithm for constructing the QMC points scales linearly in terms of the integration dimension. The QMC convergence rate \(\mathcal {O}(N^{-1+\delta })\) (independent of the parameter space dimension s) is achieved under weak summability conditions on the expansion coefficients.

Mathematics Subject Classification

65D30 65N30 60G60 

Notes

Acknowledgements

The authors acknowledge the help of Magdalena Keller, a M.Sc. student in the ETH Applied Maths program, for permission to use her C\(++\) implementation of the fast CBC algorithm.

References

  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, National Bureau of Standards Applied Mathematics Series, vol. 55. For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington (1964)Google Scholar
  2. 2.
    Bachmayr, M., Cohen, A., DeVore, R., Migliorati, G.: Sparse polynomial approximation of parametric elliptic PDEs. part II: lognormal coefficients. ESAIM Math. Model. Numer. Anal 51(1), 341–363 (2017).  https://doi.org/10.1051/m2an/2016051 MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bachmayr, M., Cohen, A., Migliorati, G.: Representations of Gaussian random fields and approximation of elliptic PDEs with lognormal coefficients. J. Fourier Anal. Appl. 24(3), 621–649 (2018).  https://doi.org/10.1007/s00041-017-9539-5 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bogachev, V.I.: Gaussian Measures, Mathematical Surveys and Monographs, vol. 62. American Mathematical Society, Providence (1998).  https://doi.org/10.1090/surv/062 CrossRefGoogle Scholar
  5. 5.
    Charrier, J.: Strong and weak error estimates for elliptic partial differential equations with random coefficients. SIAM J. Numer. Anal. 50(1), 216–246 (2012).  https://doi.org/10.1137/100800531 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. Studies in Mathematics and its Applications, vol. 4. North-Holland Publishing Co., Amsterdam (1978)Google Scholar
  7. 7.
    Csató, G., Dacorogna, B., Kneuss, O.: The Pullback Equation for Differential Forms. Progress in Nonlinear Differential Equations and Their Applications, vol. 83. Birkhäuser/Springer, New York (2012).  https://doi.org/10.1007/978-0-8176-8313-9 CrossRefzbMATHGoogle Scholar
  8. 8.
    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications, vol. 152, 2nd edn. Cambridge University Press, Cambridge (2014).  https://doi.org/10.1017/CBO9781107295513 CrossRefzbMATHGoogle Scholar
  9. 9.
    Dick, J., Kuo, F.Y., Sloan, I.H.: High-dimensional integration: the quasi-Monte Carlo way. Acta Numer. 22, 133–288 (2013).  https://doi.org/10.1017/S0962492913000044 MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dölz, J., Harbrecht, H., Schwab, Ch.: Covariance regularity and H-matrix approximation for rough random fields. Numer. Math. 135(4), 1045–1071 (2017).  https://doi.org/10.1007/s00211-016-0825-y MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dunford, N., Schwartz, J.T.: Linear Operators. I. General Theory. With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, vol. 7. Interscience Publishers, Inc., New York (1958)Google Scholar
  12. 12.
    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. 1, 3rd edn. Wiley, New York (1968)zbMATHGoogle Scholar
  13. 13.
    Gantner, R.N., Herrmann, L., Schwab, Ch.: Quasi-Monte Carlo integration for affine-parametric, elliptic PDEs: local supports and product weights. SIAM J. Numer. Anal. 56(1), 111–135 (2018).  https://doi.org/10.1137/16M1082597 MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gantner, R.N., Schwab, Ch.: Computational higher order quasi-Monte Carlo integration. In: Monte Carlo and Quasi-Monte Carlo Methods: MCQMC, Leuven, Belgium, April 2014, Springer Proceedings in Mathematics and Statistics, vol. 163, pp. 271–288. Springer, Cham (2016).  https://doi.org/10.1007/978-3-319-33507-0_12
  15. 15.
    Graham, I.G., Kuo, F.Y., Nichols, J.A., Scheichl, R., Schwab, Ch., Sloan, I.H.: Quasi-Monte Carlo finite element methods for elliptic PDEs with lognormal random coefficients. Numer. Math. 131(2), 329–368 (2015).  https://doi.org/10.1007/s00211-014-0689-y MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains, Classics in Applied Mathematics, vol. 69. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2011).  https://doi.org/10.1137/1.9781611972030. Reprint of the: original [MR0775683]. With a foreword by Susanne C, Brenner (1985)
  17. 17.
    Herrmann, L.: Strong convergence analysis of iterative solvers for random operator equations. Technical Report 2017-35, Seminar for Applied Mathematics, ETH Zürich (2017). https://www.sam.math.ethz.ch/sam_reports/reports_final/reports2017/2017-35.pdf
  18. 18.
    Herrmann, L., Lang, A., Schwab, Ch.: Numerical analysis of lognormal diffusions on the sphere. Stoch. Partial Differ. Equ. Anal. Comput. 6(1), 1–44 (2018).  https://doi.org/10.1007/s40072-017-0101-x MathSciNetGoogle Scholar
  19. 19.
    Herrmann, L., Schwab, C.: Multilevel quasi-Monte Carlo integration with product weights for elliptic PDEs with lognormal coefficients. Technical Report 2017-19, Seminar for Applied Mathematics, ETH Zürich (2017). https://www.sam.math.ethz.ch/sam_reports/reports_final/reports2017/2017-19_rev1.pdf
  20. 20.
    Herrmann, L., Schwab, C.: QMC algorithms with product weights for lognormal-parametric, elliptic PDEs. In: Monte Carlo and Quasi-Monte Carlo Methods: MCQMC 2016, Stanford, CA, August 14–19, Springer Proceedings in Mathematics and Statistics, vol. 241, pp. 313–330. Springer, Cham (2018).  https://doi.org/10.1007/978-3-319-91436-7_17
  21. 21.
    Hoang, V.H., Schwab, Ch.: \(N\)-term Wiener chaos approximation rate for elliptic PDEs with lognormal Gaussian random inputs. Math. Models Methods Appl. Sci. 24(4), 797–826 (2014).  https://doi.org/10.1142/S0218202513500681 MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kuo, F.Y., Scheichl, R., Schwab, Ch., Sloan, I.H., Ullmann, E.: Multilevel quasi-Monte Carlo methods for lognormal diffusion problems. Math. Comput. 86(308), 2827–2860 (2017).  https://doi.org/10.1090/mcom/3207 MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kuo, F.Y., Schwab, C., Sloan, I.H.: Quasi-Monte Carlo methods for high-dimensional integration: the standard (weighted Hilbert space) setting and beyond. ANZIAM J. 53(1), 1–37 (2011).  https://doi.org/10.1017/S1446181112000077 MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kuo, F.Y., Schwab, C., Sloan, I.H.: Quasi-Monte Carlo finite element methods for a class of elliptic partial differential equations with random coefficients. SIAM J. Numer. Anal. 50(6), 3351–3374 (2012).  https://doi.org/10.1137/110845537 MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kuo, F.Y., Sloan, I.H., Wasilkowski, G.W., Waterhouse, B.J.: Randomly shifted lattice rules with the optimal rate of convergence for unbounded integrands. J. Complex. 26(2), 135–160 (2010).  https://doi.org/10.1016/j.jco.2009.07.005 MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Lang, A., Schwab, C.: Isotropic Gaussian random fields on the sphere: regularity, fast simulation and stochastic partial differential equations. Ann. Appl. Probab. 25(6), 3047–3094 (2015).  https://doi.org/10.1214/14-AAP1067 MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Loève, M.: Probability Theory I. Graduate Texts in Mathematics, vol. 45, 4th edn. Springer, New York (1977)Google Scholar
  28. 28.
    Matérn, B.: Spatial Variation, Lecture Notes in Statistics, vol. 36, 2nd edn. Springer, Berlin (1986).  https://doi.org/10.1007/978-1-4615-7892-5. (With a Swedish summary)
  29. 29.
    Nichols, J.A., Kuo, F.Y.: Fast CBC construction of randomly shifted lattice rules achieving \({\cal{O}} (n^{-1+\delta })\) convergence for unbounded integrands over \({\mathbb{R}}^{s}\) in weighted spaces with POD weights. J. Complex. 30(4), 444–468 (2014).  https://doi.org/10.1016/j.jco.2014.02.004 MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Nuyens, D., Cools, R.: Fast algorithms for component-by-component construction of rank-1 lattice rules in shift-invariant reproducing kernel Hilbert spaces. Math. Comput. 75(254), 903–920 (2006).  https://doi.org/10.1090/S0025-5718-06-01785-6. (electronic) MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Nuyens, D., Cools, R.: Fast component-by-component construction of rank-1 lattice rules with a non-prime number of points. J. Complex. 22(1), 4–28 (2006).  https://doi.org/10.1016/j.jco.2005.07.002 MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Teckentrup, A.L., Scheichl, R., Giles, M.B., Ullmann, E.: Further analysis of multilevel Monte Carlo methods for elliptic PDEs with random coefficients. Numer. Math. 125(3), 569–600 (2013).  https://doi.org/10.1007/s00211-013-0546-4 MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Thangavelu, S.: Lectures on Hermite and Laguerre Expansions, Mathematical Notes, vol. 42. Princeton University Press, Princeton (1993). (With a preface by Robert S. Strichartz) Google Scholar
  34. 34.
    Triebel, H.: Theory of Function Spaces. III, Monographs in Mathematics, vol. 100. Birkhäuser Verlag, Basel (2006)zbMATHGoogle Scholar
  35. 35.
    Triebel, H.: Function Spaces and Wavelets on Domains, EMS Tracts in Mathematics, vol. 7. European Mathematical Society (EMS), Zürich (2008).  https://doi.org/10.4171/019
  36. 36.
    Yosida, K.: Functional Analysis, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 123, 6th edn. Springer, Berlin (1980)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Seminar for Applied MathematicsETH ZürichZurichSwitzerland

Personalised recommendations